With effective parenting and a little help (usually medication), your child or adolescent with attention deficit disorder (ADD ADHD) probably does quite well. But there are times when even the best-adjusted ADHD child behaves badly - and those times point toward needed adjustments in ADHD treatments.
Maybe he's unable to sit still or pay attention in class. Maybe she picks fights. And you've gotten your share of calls from the teacher: John caused a scene in the library. Allison got angry and hit a classmate during P.E.
What's going on? Why does a child who is well-behaved under most circumstances sometimes lose control? The explanation may not be obvious, but there is an explanation. It's your responsibility as a parent to uncover it.
I've found that it's helpful for parents to keep a written record of such incidents. Simply describe what happened, then note the circumstances, time, place, and day of the week. If you're diligent about keeping this log, a pattern to your child's misadventures will soon emerge.
There are countless reasons why a child with ADHD can run into difficulty. But most bad behavior can be traced to one of four reasons - most related to ADHD treatments:
1. Your child takes medication but is not adequately "covered"
The correct type and dose of medication are only two parts of the equation. When your child runs into occasional behavior problems, the solution may lie in the timing. This is where your carefully kept log will prove invaluable.
Does the log show problem behavior between the time your child wakes up and leaves for school? Is he running around, out of control? Is she so inattentive that you have to keep reminding her to get dressed? Or maybe your child gets into trouble on the bus during the trip to school.
If this describes your situation, you can assume that your child is experiencing strong symptoms of ADHD early in the morning. Because ADHD medication typically take an hour to kick in, he is essentially 'off' medication for an hour after he's taken his first dose of the day.
In these cases, you might try briefly awakening your child about 45 minutes before his usual wake-up time. Administer the medication, then let him go back to sleep. By the time he wakes up, he should be pleasant and cooperative. (Be sure to adjust the times for subsequent doses as well.)
Alternatively, your log may show that behavior problems are occurring because the medication wears off prematurely. Let's say your daughter takes a four-hour tab at 8 a.m., noon, and 4 p.m. She should be covered all day, but each dose of medication doesn't always last as long as it's supposed to. A four-hour tablet might last only three hours, for example, or an eight-hour capsule only seven hours. If your daughter is having trouble between 11 a.m. and noon and again between 3 p.m. and 4 p.m., it isn't hard to figure out what's going on.
You may need to increase the dose or reduce the span of time between doses. The solution could be as simple as moving the noontime dose up to 11 a.m.
Another difficult time might be after the last dose of the day wears off. Perhaps your son is on medication for the first eight hours of the day and off by about 4 p.m. Or coverage that's supposed to last for 12 hours wears off about 8 p.m. If you've dealt with late-night tantrums, it's entirely possible that a lack of medication leaves your child too hyper or distractible to calm down and fall asleep.
To discuss switching ADHD medication with others, visit the ADHD Medications support group on ADDConnect.